MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fracture (1260); Fitting Problem (2183)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: ir lead tech.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a turbo-ject® single lumen minocycline/rifampin power-injectable picc broke 10 days after initial placement.The patient was at home receiving iv meds when his mother noticed there was a crack in the device on the morning of (b)(6) 2021.The patient was then brought into a local hospital and later transferred to lurie children's to have the device removed and replaced with a similar device.No power injection was used.No other adverse effects were reported for this incident.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: h6 - med device problem code.Investigation ¿ evaluation: as reported, a turbo-ject® single lumen minocycline/rifampin power-injectable picc broke 10 days after initial placement.The 13-year-old patient was at home receiving iv medication when his mother noticed there was a crack in the device on the morning of (b)(6) 2021.The patient was taken to a local hospital and later transferred to a children¿s hospital to have the device removed and replaced with a similar device.A power injector was not used.No other adverse effects were reported.Reviews of the documentation including the complaint history, device history record, instructions for use (ifu) and quality control procedures of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls are in place to detect this failure mode prior to release.The product¿s design history file (dhf) has controls in place to address the failure.A review of the device history record (dhr) for lot 13842356, as well as subassembly and raw material lots, found no relevant nonconformances that could have contributed to the reported failure mode.It should be noted that there was one additional complaint associated with this lot for the same failure (reported under medwatch report #: 1820334-2021-01878).Cook also reviewed product labeling.The product ifu, [t_upicabrmtt_rev1] ¿cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers,¿ provides the following information to the user related to the reported failure mode: warnings ¿-the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: -the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.-prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and statis pressure test results are shown in the following table.[5fr single hub has a 1.00 ml priming volume, 7ml/sec labeled flow rate, 125 psi maximum flow, 258 psi 37 degrees celsius average static burst water pressure, 250-266 psi 37 degrees celsius range static burst pressure.] *maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.Precautions: -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Instructions for use: power injection procedure: 1.Use only lumens marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.2.Confirm proper catheter tip position radiographically prior to injection.3.Remove any injection/needleless caps from the turbo-ject picc.4.Attach a 10 ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.9.Place a new injection/needleless capon the turbo-ject picc, flush and lock catheter with saline or heparinized saline per institutional protocol.10.Confirm proper catheter tip position radiographically following power injection.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if packaging is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ the information provided upon review of the dmr, ifu, dhr and dhf, there is no indication the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, no returned product and the results of our investigation, it was concluded that the cause of the failure could be attributed to an inadequate design change validation.A previous capa investigation found that the root cause was related to inadequate flexural strength in a previous hub design change.The investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12365499
Report Number1820334-2021-02050
Device Sequence Number4418113
Product Code LJS
UDI-Device Identifier00827002239081
UDI-Public(01)00827002239081(17)221103(10)13842356
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2022
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-NT-ABRM-1111
Device Lot Number13842356
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 08/16/2021
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date08/25/2021
Supplement Report FDA Received Date05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient SexMale